Sophie A. Jamal, MD; Warren S. Browner, MD, MPH; Douglas C. Bauer, MD; Steven R. Cummings, MD
Vitamin K deficiency may be associated with osteoporosis.
To assess the effects of warfarin on bone.
Prospective observational study.
Four centers in the United States.
6201 elderly, postmenopausal women.
Self-reported warfarin use, bone mineral density at the hip and the heel, hip bone loss over 2 years, and fractures during 3.5 years of follow-up. Analyses were adjusted for baseline differences, age, weight, and estrogen use.
Compared with warfarin nonusers (n = 6052), warfarin users (n = 149) more frequently had poor health, involuntary weight loss, nonthiazide diuretic use, and frailty but had similar bone mineral density at the hip (difference, 1.6% [95% CI, −0.7% to 4.1%]) and heel (difference, 2.1% [CI, −1.6% to 5.6%]). Users and nonusers had similar rates of bone loss (1.1% and 0.8%; P = 0.18) and fractures (relative hazard, 1.0 [CI, 0.60 to 1.7]).
In this population, warfarin use did not decrease bone mineral density or increase fracture rates.
Sophie A. Jamal, Warren S. Browner, Douglas C. Bauer, Steven R. Cummings. Warfarin Use and Risk for Osteoporosis in Elderly Women. Ann Intern Med. 1998;128:829–832. doi: 10.7326/0003-4819-128-10-199805150-00006
Download citation file:
Published: Ann Intern Med. 1998;128(10):829-832.
Endocrine and Metabolism, Geriatric Medicine, Metabolic Bone Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use